Jump to content
Readytoheal

Readytoheal: anhedonia after Abilify and Prozac

Recommended Posts

Readytoheal

HI, 

 

I'm new to the community and at this point am very scared. I will give a quick history and then a couple questions that I would love help with, if you don't mind. 

 

I have been on and off prozac for around 9 years(as needed). I was diagnosed with PPD after my son was born. I never experienced emotional blunting while just on the prozac. However, in Dec. 2017 I had a breakdown after suffering a big T (trauma). My doctor prescribed me Abilify to go along with my antidepressant. I almost immediately felt emotionally blunted, and asked if it could be the drugs. I never took them extremely regularly. I would go a month and do great then come off for weeks because I hated how they made me feel. After much research I decided to come off of every thing in May 2020. I have just hit a wall of anhedonia.  I would have never dreamed it would get this much worse after being off the medicine this long. 

 

Here are my questions:

 

1. Is it common to have anhedonia set in this late in the withdraw process?

2. Will this last forever, or will my full range of emotions come back? Have I done permanent damage?

 

Thank you in advance. 

 

Prozac - 20 mg; On and off since Nov. 2010

Abilify - 5mg ; On and off since Feb.2018

Edited by Gridley

Prozac -  on/off Nov. 2010 - May 2020

Abilify - on/off Feb. 2018 - May 2020

 

cold turkey/ no meds since May 2020

Share this post


Link to post
Gridley

Welcome to SA, Readytoheal.  I'm sorry you're experiencing this.  To answer your questions:

 

1.  Anhedonia is a common withdrawal symptom, and it is not at all uncommon for withdrawal symptoms to be delayed.  

2.  This will not last forever and your  full range of emotions will come back.  You will heal but we can't predict how long it will take.  You have not done permanent damage.  

 

What is withdrawal syndrome.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF) 

 

Apathy, anhedonia, emotional numbness, emotional anesthesia

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

Video:  Healing From Antidepressants - Patterns of Recovery

 

Brain Remodelling 

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.

 

 

 

Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Began taper using Brassmonkey slide Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Current from Oct. 21, 2020 at 0.025mg

Taper is 99.875% complete.

 

Lorazepam 1 mg 1986-1991 CT, resumed a few months later. CT 2000.  1 mg 2011-2016.  Sept, 2016 increased to 0.5 X 3 in split dose. Sept. 2019 increased to 0.625 X 3 after crossover to new brand

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 15mg.  Aug 2016, discovered SA, updosed to 25mg and holding.  Taper is 66% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Share this post


Link to post
Readytoheal

Thank you so much Gridley. That calmed me and gave me a sense of hope. The articles were so helpful!

 

Thank you again. 


Prozac -  on/off Nov. 2010 - May 2020

Abilify - on/off Feb. 2018 - May 2020

 

cold turkey/ no meds since May 2020

Share this post


Link to post
ChessieCat

Hi and welcome from me too,

 

Please create your drug signature.  This will appear below every post you make so that we can see your drug history at a glance.  Thank you.

 

Instructions:  Withdrawal History Signature
Account Settings – Create or Edit a signature


Being very patient.  I'll get there - slowly.  ETA mid 2021

ADs:  25 years - 1 unknown, Prozac (caused muscle weakness), Zoloft/sertraline; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after)

Pristiq:  50mg 2012, 100mg beg 2013 (mild Serotonin Toxicity)

Began tapering Oct 2015  Current from 17 Oct 2020:  Pristiq 0.56 mg (compounded + liquid)

My tapering program

My Intro (goes to my tapering graph)

My website - includes my brief history + links to videos & information on the web

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.

Share this post


Link to post
madmert9

How long did you use Prozac + Abilify before you CT'ed? Did you CT both of them at the same time?


2012 - 2016

Sertraline (50 mg) + Aripiprazole (5 mg) (Both CT) (After CT I had my first mania attack.)

2016 - 2017

Sertraline (50 mg) + Aripiprazole (5 mg) (Both CT) (After CT I had my second mania attack.)

October 2017 - January 2018

Sertraline (50 mg) + Aripiprazole (5 mg) (Both CT) (After CT I had a movement problem)

March 2018 - April 2018

Bupropion (150 mg) + Aripiprazole (5 mg) (Both CT) (My movement problems were resolved but I became angrier than usual while I was using them)

April 2018 - July 2018

Prozac (20 mg) + Aripiprazole (5 mg) (Both CT) (After I CT'ed because of different problems which were related to my vision and finger jerks my movement problem came back.)

September 2020 - ...

I'm on Sertraline (50 mg) + Aripiprazole (2.5 mg).

Share this post


Link to post
composter

Hi there. Are you seeing windows and waves in the past several months? 
 

You are likely out of the window for a safe reinstatement, so it’ll be a matter of time and support for you to heal. 
 

I recommend doing what you can to get a support network in place, even a few trusted friends you can call up can be life-giving. Also try cultivating healthy lifestyle habits like gentle walking, nutritious eating, and journaling or therapy. You will benefit from as many tools as you can build into your toolkit. 
 

warm wishes. 


Apr 2018 - 10 mg Amitriptyline (Rx’d by neurologist for headaches & insomnia)

Jul + Aug 2018 - Reduced to 5 mg in July and then 2.5 mg in Aug (was too fast, hellish withdrawal at 2 weeks on 2.5 mg)

Sept 2018 - reinstated 10 mg Amitriptyline (emotional symptoms improved immediately, physical symptoms improved over time)

Oct 2018 - updosed to 11 mg Amitriptyline (compounded pills)

Stabilized in Apr 2019 (had 2 waves while stabilizing).

Began taper at rate of ~0.2 mg per month with liquid/dissolved taper. Current (Aug 2020) 5.3 mg.

 

Supplements: Omega-3 fish oil, Vit B12, coenzyme Q10, Hawthorn extract (for tachycardia)

Tools for insomnia/waves (as needed) : Epsom salt foot soaks, 0.5 mg Melatonin, quality time with supportive friends/family, remembering waves WILL PASS.

Lifestyle: Eat real foods, mostly plants; daily walking (30 min); track symptoms when needed on paper (adapted Glenmullen chart)

Share this post


Link to post
Readytoheal

I did CT them at the same time. I used them together on and off over a span of about two and a half years. I was never super regular about taking them. I’d do two months solid then be off for a few weeks or a month. 
 

I have mostly been in a heavy horrendous wave ( dissociation, Anxiety, anhedonia, obsessive thoughts, PSSD, mental fog), but have seen glimpses of Windows. They are weak and fleeting. What’s helped most is trying to be mindful and present it seems. This is scary and I just want it to be over with and be back to my old self. 


Prozac -  on/off Nov. 2010 - May 2020

Abilify - on/off Feb. 2018 - May 2020

 

cold turkey/ no meds since May 2020

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy